North Dakota, 2015

Winter Storm and Heavy Snow in North Dakota, December 15 to 16, 2015

December 15 to 16, 2015 · NWS FGF · 16 events in 16 counties and zones

A Colorado Low moved into the central plains during the early evening of the 15th, then tracked northeast to near Duluth, Minnesota, by the afternoon of the 16th. Snow moved into the southern Red River Valley on the evening of the 15th, then expanded northward overnight.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low moved into the central plains during the early evening of the 15th, then tracked northeast to near Duluth, Minnesota, by the afternoon of the 16th. Snow moved into the southern Red River Valley on the evening of the 15th, then expanded northward overnight. However, drier air eventually fed into the southern Red River Valley and west central Minnesota, limiting the snow totals there. The most snow, around a foot, fell in a narrower band from Jamestown to Michigan to Cavalier, in North Dakota. Outside this band, a broader four to six inches of snow fell along with breezy winds and a little mixed precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 2:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 15, 2:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CST TUE DEC 15 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 PM CST TUE DEC 15 2015

A VERY CHALLENGING STORM SYSTEM UPCOMING TONIGHT THROUGH WED
NIGHT. MODELS ARE IN GOOD AGREEMENT...WITH THE NAM AND ALL OTHER
MESOSCALE MODELS INDICATING A DRY SLOT WILL WORK IN FROM THE SOUTH
AFTER THE MAIN SNOW BAND COMES IN TONIGHT. MOST OF THE QPF/SNOW
MAPS HAVE SIDED WITH THE NAM AND MESO MODELS INDICATING THIS
TREND.

FOR TONIGHT AND WED...THERE COULD BE A PERIOD OF SOME FREEZING
DRIZZLE BEFORE THE MAIN SNOW BAND ARRIVES FROM SOUTH TO NORTH.
THIS WILL CAUSE VERY ICY ROADS...AND TRAVEL IMPACTS. A MODERATE TO
AT TIMES HEAVY BAND OF SNOW SHOULD LIFT INTO THE SOUTH AFTER
00Z...INTO THE GFK AREA AROUND 7-8Z THEN INTO THE FAR NORTH BY
12Z. SNOW RATES SHOULD BE 1-2 INCHES PER HOUR SO A QUICK 2-5
INCHES IS POSSIBLE OVERNIGHT...MAKING A VERY HAZARDOUS MORNING
COMMUTE WITH SNOWY/ICY ROADS AND LOW VISIBILITY IN FALLING SNOW.
NORTHERLY WINDS WILL INCREASE IN THE FAR WEST BY 15Z WED THEN
INCREASE INTO THE VALLEY BY 00Z THU. THERE WILL BE 35-40KT TO MIX
FROM 925MB BY 00Z THU...SO SOME BLOWING SNOW ISSUES WILL DEVELOP
IN OPEN AREAS. NOT EXPECTING A BLIZZARD SINCE WINDS WON/T BE
STRONG ENOUGH...BUT AREAS IN OPEN COUNTRY WILL LIKELY BE AROUND
1/2SM AT TIMES WITH WRAPAROUND SNOW PERSISTING INTO WED NIGHT.
TOTAL SNOW ACCUMULATIONS SHOULD BE FAIRLY UNIFORM FROM 4 TO 8
INCHES IN ALL AREAS...WITH AN ENHANCED BAND OF 6-8 MORE LIKELY NOW
IN THE NORTHERN AREAS JUST NORTH OF THE ADVANCING DRY SLOT. WE
SHOULD SATISFY OUR LOCAL WARNING CRITERIA OF 4 INCHES IN 12HR AND
WINDS 25MPH OR HIGHER CREATING HAZARDOUS CONDITIONS...IN ADDITION
TO ANY FREEZING DRIZZLE THAT FALLS PRECEDING THE SNOW. BOTH THE
WED MORNING AND AFTERNOON COMMUTES WILL BE IMPACTED...ALTHOUGH THE
WED MORNING COMMUTE WILL LIKELY SEE THE MOST SEVERE IMPACTS.

ON WED NIGHT...SOME BLOWING SNOW WILL PERSIST UNTIL 3Z OR SO AND
THERE SHOULD BE SOME LIGHT SNOW WRAPPING AROUND PARENT LOW.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM CST TUE DEC 15 2015

ON THU...TEMPS WILL REMAIN BELOW NORMAL WITH PERHAPS SOME LIGHT
SNOW INTO THE EAST.

ON FRI...IT WILL BE COLD WITH HIGHS STRUGGLING IN THE SINGLE
DIGITS ABOVE ZERO...GIVEN A COLD AIRMASS AND FRESH SNOW. OVERNIGHT
LOWS MAY FALL WELL BELOW ZERO.

FOR FRIDAY NIGHT THROUGH TUESDAY...FRI NIGHT STILL LOOKING LIKE A
COLD NIGHT WITH SFC HIGH PRESSURE NEARBY ALONG WITH LIGHTER WINDS
AND FRESH SNOW. FLOW TURNS A LITTLE MORE ZONAL SAT/SUN WITH A WEAK
SHORT WAVE CROSSING THRU ON SUNDAY/SUN NIGHT. THIS COULD SPREAD A
LITTLE LIGHT SNOW TO AREAS ALONG THE CANADIAN BORDER. ON THE HEELS
OF THIS WAVE ANOTHER ONE MOVES IN BY MONDAY NIGHT/TUE WHICH COULD
BRING ANOTHER SHOT AT SOME LIGHT SNOW. TEMPS LOOKING TO HOLD NEAR
NORMAL AFTER THE CHILLY FRI NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 130 PM CST TUE DEC 15 2015

GETTING SOME FREEZING DRIZZLE AT KFAR/KBJI AND THAT COULD CONTINUE
INTO THE AFTERNOON AND MAYBE EVEN THE EVENING. ARRIVAL TIME OF THE
SNOW CONTINUES TO BE SLOWER...SO DELAYED THE ONSET OF THE LIGHT SNOW
A LITTLE LATER THAN PREVIOUS SET OF TAFS. ONCE THE SNOW STARTS IT
SHOULD QUICKLY SHIFT TO HEAVIER RATES AND CONTINUE INTO EARLY WED.
THEREFORE CEILINGS WILL STAY LOW THROUGHOUT. WIND SPEEDS MAY NOT
PICK UP UNTIL AFTER THE HEAVIER SNOW BAND MOVES THROUGH...SO KEPT
MOST OF THE HIGHER WIND GUSTS UNTIL THEN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR NDZ028>030-038-039-049-052-053.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR NDZ006>008-014>016-024-026-027-054.

MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR MNZ002-003-022>024-027>032-040.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR MNZ001-004>009-013>017.

&&

SHORT TERM...DK
LONG TERM...DK
AVIATION...GODON
Hazardous weather outlook, Dec 15, 6:43 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CST TUE DEC 15 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-014>016-024-
026>030-038-039-049-052>054-161245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
643 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW FLURRIES OR PATCHY FREEZING DRIZZLE IN SE ND TODAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED TODAY. TONIGHT WILL SEE
SNOW ADVANCE NORTH THROUGH THE AREA...WITH HEAVIEST SNOWFALL
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF GRADUALLY ON WEDNESDAY BUT LIGHT SNOW WILL
CONTINUE IN SOME AREAS INTO THURSDAY MORNING. POTENTIAL SNOWFALL
FOR THIS EVENT IN THE 4 TO 7 INCH RANGE. FOR FRIDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-161245-
TOWNER-
643 AM CST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR THIS EVENING. SNOW WILL
ARRIVE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE INTO WEDNESDAY BEFORE TAPERING OFF. A 3 TO 5
INCH SNOWFALL IS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Dec 15, 5:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 PM CST TUE DEC 15 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160515-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE...
HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...LISBON...
ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...WAHPETON...
EDINBURG...ADAMS...LANKIN
552 PM CST TUE DEC 15 2015

...AREAS OF FREEZING DRIZZLE CONTINUE...

AREAS OF FREEZING DRIZZLE ARE CAUSING SLICK ROADS ACROSS PARTS OF
THE REGION EARLY THIS EVENING. EXPECT PATCHY FREEZING DRIZZLE TO
CONTINUE UNTIL SNOW MOVES IN TONIGHT. SNOW WILL MOVE INTO
SOUTHERN PARTS OF THE REGION BY MID EVENING SPREADING NORTH
OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH
WEDNESDAY FOR 4 TO 7 INCHES OF ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 8 winter storm. Local standard time, as filed.

Heavy Snow, Griggs

When
December 15, 6:00 PM CST to December 16, 7:09 PM CST
Where
Griggs forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Heavy Snow, Steele

When
December 15, 6:00 PM CST to December 16, 7:09 PM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
December 15, 6:00 PM CST to December 16, 11:32 AM CST
Where
Traill forecast zone
Reported by
COOP Observer
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
December 15, 6:00 PM CST to December 16, 11:32 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
December 15, 6:00 PM CST to December 16, 11:32 AM CST
Where
Ransom forecast zone
Reported by
COOP Observer
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
December 15, 6:00 PM CST to December 16, 11:32 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Heavy Snow, Barnes

When
December 15, 6:00 PM CST to December 16, 7:09 PM CST
Where
Barnes forecast zone
Reported by
COOP Observer
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Cavalier

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Cavalier forecast zone
Reported by
COOP Observer
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Ramsey forecast zone
Reported by
COOP Observer
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Benson forecast zone
Reported by
COOP Observer
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Eddy forecast zone
Reported by
COOP Observer
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Heavy Snow, Pembina

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Pembina forecast zone
Reported by
COOP Observer
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Walsh

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Eastern Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Heavy Snow, Nelson

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Nelson forecast zone
Reported by
COOP Observer
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Heavy Snow, Grand Forks

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Grand Forks forecast zone
Reported by
COOP Observer
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Heavy Snow, Western Walsh

When
December 16, 12:00 AM CST to 7:09 PM CST
Where
Western Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612703, 612704, 612705, 612706, 612707, 612708, 612709, 612693, 612694, 612695, 612696, 612698, 612699, 612700, 612701, 612702.